Alert archive / Illinois / Small Craft Advisories in 2021

Small Craft Advisory 71, NWS Chicago, IL

September 17, 2021

NWS Chicago, IL issued this small craft advisory at Sep 17, 2021, 2:50 PM CDT. It took effect at Sep 18, 2021, 1:00 AM CDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Sep 17, 2021, 2:50 PM CDT (19:50 UTC)
In effect from
Sep 18, 2021, 1:00 AM CDT
Expired
Sep 18, 2021, 3:00 PM CDT
In force
14 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

179 
WHUS73 KLOT 171950
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
250 PM CDT Fri Sep 17 2021

LMZ740>742-180500-
/O.NEW.KLOT.SC.Y.0071.210918T0600Z-210918T2000Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
250 PM CDT Fri Sep 17 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM TO 3 PM CDT
SATURDAY...

* WHAT...Significant waves to 6 ft. Northeast winds to 25 kt.  

* WHERE...Illinois nearshore. 

* WHEN...From 1 AM to 3 PM CDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Carlaw
4 follow-up statements
518 
WHUS73 KLOT 180234
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
934 PM CDT Fri Sep 17 2021

LMZ740>742-181045-
/O.CON.KLOT.SC.Y.0071.210918T0600Z-210918T2000Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
934 PM CDT Fri Sep 17 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 AM TO 3 PM CDT
SATURDAY...

* WHAT...Significant waves to 6 ft and occasional waves to 8 ft. 
  Northeast winds to 25 kt.

* WHERE...Illinois nearshore.

* WHEN...From 1 AM to 3 PM CDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
721 
WHUS73 KLOT 180823
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
323 AM CDT Sat Sep 18 2021

LMZ740>742-181630-
/O.CON.KLOT.SC.Y.0071.000000T0000Z-210918T2000Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
323 AM CDT Sat Sep 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CDT THIS
AFTERNOON...

* WHAT...Significant waves to 6 ft and occasional waves to 8 ft. 
  Northeast winds to 25 kt.

* WHERE...Northerly Island to Calumet Harbor IL, Winthrop Harbor 
  to Wilmette Harbor IL and Wilmette Harbor to Northerly Island 
  IL.

* WHEN...Until 3 PM CDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
842 
WHUS73 KLOT 181506 AAA
MWWLOT

URGENT - MARINE WEATHER MESSAGE...UPDATED
National Weather Service Chicago IL
1006 AM CDT Sat Sep 18 2021

LMZ740>742-182000-
/O.CON.KLOT.SC.Y.0071.000000T0000Z-210918T2000Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
1006 AM CDT Sat Sep 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CDT THIS
AFTERNOON...

* WHAT...Significant waves to 6 ft and occasional waves to 8 ft.
  Northeast winds to 20 kt.

* WHERE...Northerly Island to Calumet Harbor IL, Winthrop Harbor 
  to Wilmette Harbor IL and Wilmette Harbor to Northerly Island 
  IL.

* WHEN...Until 3 PM CDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
879 
WHUS73 KLOT 181951
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
251 PM CDT Sat Sep 18 2021

LMZ740>742-182100-
/O.EXP.KLOT.SC.Y.0071.000000T0000Z-210918T2000Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
251 PM CDT Sat Sep 18 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 3 PM CDT THIS AFTERNOON...

Winds and waves will continue to gradually ease through the
afternoon. 

$$

Carlaw

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Sep 17, 1:09 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Sep 17, 1:09 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
109 PM CDT Fri Sep 17 2021

.UPDATE...
1025 AM CDT

No significant changes to the going forecast this morning. AMDAR
and morning RAOB soundings continue to sample a fairly dry
airmass, especially in the 900-700 mb layer. Dewpoints continue to
fall with the onset of stronger boundary layer mixing and suspect
this will continue as air temperatures rise into the mid and upper
80s. Main question for later this afternoon and evening for
precipitation chances will be what the low-level moisture
profiles look like as our cold front approaches. The HRRR is on
one end of the distribution what what appear to be unrealistically
low values (in the mid and upper 40s) resulting in little/no
surface-based instability (hence its precip-free depictions) while
the NAM (in typical fashion) is too moist. Reality may be
somewhere in between, and the going forecast for isolated to
widely scattered showers and a stray thunderstorm handle this
potential well.

Carlaw

&&

.SHORT TERM...
324 AM CDT

Through Saturday...

The main item of note today is the probability of seeing some
isolated to widely scattered showers in association with an
approaching cold front. Meanwhile, the overall threat for
thunderstorms is low, with maybe a few isolated thunderstorms in
the mid to late afternoon and early evening. Another warm late
(astronomical) summer day is in store today ahead of the front,
with highs in the mid to upper 80s. A limited period of moisture
return will keep humidity levels in check. This limited window for
moisture return is one of the factors that will likely keep
thunder chances fairly limited. 00z RAOBs and overnight aircraft
soundings nicely show the very dry air mass in place under the
departing surface high.

A ribbon of primarily lower 60s with some mid 60s south will be
advected in just ahead of the front. With generally poor mid-level
lapse rates (<6C/km) likely to persist, also owing to a lingering
warm nose around 650 mb, should only see limited instability and
likely less than NAM progs as NAM appears overzealous with
forecast dew points. The cold frontal convergence will be the
primary source of lift as strongest forcing will be over the
northern Lakes and north closer to the parent surface low.
Weakening mid-level short-wave energy emanating from convection
from NE to Lake Superior early this morning could offer some
modest larger scale assistance to the ascent. With the above
limiting factors but decent frontal convergence, thinking shower
coverage will top out at widely scattered in the 30-ish % range.
Lightning generation should be fairly hard to come by with the
lingering 650 mb warm nose, overall weak mid-level lapse rates,
and relatively shallow ELs. Have slight chance thunder mention
tied to the maximized low chance PoPs in the 4pm-10pm timeframe
for locales near and north of I-80.

The cold front will take on back-door characteristics tonight,
with some lingering post frontal showers or sprinkles possible
into part of the overnight. Next item of note is the magnitude of
northerly wind response behind the front with respect to
hazardous wave and currents on southern Lake Michigan for any late
season beachgoers. We're probably headed for needing a Beach
Hazards Statement, but will defer issuance to the dayshift.
Saturday will otherwise be a comfortably warm and increasingly
sunny day with low humidity as dew points drop back to the low-mid
50s and possibly 40s in spots. Looking at highs in the upper 70s
to lower 80s inland (possibly mid 80s far south) and low-mid 70s
lakeside.

Castro

&&

.LONG TERM...
307 AM CDT

Saturday night through Thursday...

Sunday will feature plenty of sunshine and highs climbing well
into the 80s. One exception being along the IL lake shore where
gradient looks to be too weak to prevent an afternoon lake breeze
from forming with temps settling back into the 70s in the
afternoon there.

Attention then turns to precip threat Monday. Weak (currently
moisture starved) upper low evident in water vapor imagery this
morning over the southern plains, is forecast to meander slowly
east toward lower Mississippi Valley before lifting north and
weakening over the weekend. As it drifts eastward today into
Saturday it should begin to encounter the deeper moisture that is
in place along the Gulf Coast. Strengthening deep southerly flow
in advance of a strong trough moving across the northern plains
will draw this moisture and weak upper low north into the area
Monday. At least scattered showers expected to spread north into
the area Monday, with the greatest coverage southeastern CWA.
Weak lapse should result in pretty weak instability, though if
there are meaningful breaks in cloud cover Mon afternoon it could
allow for enough instability for perhaps some isolated
thunderstorms to develop.

Should see a break in the precip much of Monday night, before the
strong trough and associated cold front come sweeping across the
area. Still some disagreement in timing with the 00z GFS around
12 hours earlier/faster with this front compared to the 00z ECMWF
and GEM. If the slower ECMWF/GEM solutions pan out, then frontal
passage would be Tuesday afternoon time frame, which would mean a
higher threat of thunderstorms along the front. Instability looks
fairly meager, but that would likely be augmented by the fairly
strong forcing with the front. While the forecast will carry
precip chances late Monday night through Tuesday night, this is
largely due to uncertainty in timing and not indicative of an
expected long duration rain event. Front will be progressive and
likely just result in a 6-12 hour window (at most) of rain.

A real taste of fall like temps coming midweek as the coolest air
mass thus far this autumn arrive in the area. Medium range models
have 850mb temps dropping into the low-mid single digits C, which
would result in daytime highs in the 60s Wednesday over much of
the area. Currently looks like Wednesday night lows will drop well
into the 40s away from the Chicago urban heat island.

- Izzi

&&

.AVIATION...
For the 18Z TAFs...

Primary forecast concerns for the 18Z TAF period include:

...Slight chance for an isolated thunderstorm this evening
...Winds shifting to NE this evening becoming more easterly into
Saturday morning
...Possibility for MVFR ceilings beginning Saturday morning

A cold front approaching from the northwest will move into the
area early this evening providing the chance for a few showers in
the vicinity of the Chicago terminals and a wind shift to
northwesterly beginning around 00Z tonight. There is a possibility
for a light, embedded thunderstorm as well though confidence at
this time is too low to include a VCTS in the TAF. Similar
conditons are expected to move into Rockford closer to 20Z. Winds
continue to veer through the evening becoming northeasterly at
just under 10kts around 02Z. Ceilings around FL060 are expected
through frontal passage with the possibility for MVFR conditions
developing behind the front through Saturday morning and into the
afternoon. Confidence in MVFR conditions for Saturday at this time
are moderate at best and as a result have decided to include
SCT030 beginning mid-to-late morning. East-northeasterly flow at
around 10kts is anticipated through the entirety of Saturday with
the occasional gust to around 15kts.

Doom

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Sep 17, 4:01 AM CDT, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
401 AM CDT Fri Sep 17 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-180915-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
401 AM CDT Fri Sep 17 2021 /501 AM EDT Fri Sep 17 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.
  High Swim Risk after midnight.

DISCUSSION...

A few isolated thunderstorms are possible from the late afternoon
into the evening for locales mainly near and north of I-80. Severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  High Swim Risk.
Monday and Tuesday...
  Limited Thunderstorm Risk.

DISCUSSION:

Large waves and strong currents over southern Lake Michigan due
to gusty northerly winds will cause dangerous swimming conditions
most of Saturday for any late season beachgoers.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east and southeast at 20 to 30 mph.

LMZ740>745-180915-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
401 AM CDT Fri Sep 17 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft developing after midnight.
  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  Hazardous conditions for small craft are likely.
Monday and Tuesday...
  Limited Thunderstorm Risk.

Castro

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 2:53 PM CDTBeach Hazards StatementLOTCook, Lake28 hr
Sep 17, 6:00 PM CDTSpecial Weather StatementLOTKane45 min

Nearby

Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.